×

Good advice: To Your Good Health

Keith Roach, M.D., syndicated columnist

DEAR DR. ROACH: I read your recent response to a man having withdrawal issues from short-term Paxil use. Could you take a shot at a bigger, yet related problem I have? I have been on 9 mg bromazepam daily for over 40 years. I am now 75. My diagnosis was manic depressive, which is now, I believe, bipolar, as well as an anxiety disorder.

About 10 years ago, my doctor was considering if I could change to a more “modern” medication, as mine was by then known to speed mental decline. His concern was that the mental deterioration normally expected with aging was going to be accelerated with this medication, especially once I was over 70.

Ten years later, I am age 75, and I feel my focus, memory and concentration are on that downward slope. Would you even consider trying to make a medication change considering my age? — I.S.

ANSWER: Bipolar disorder is a disorder of mood, where people typically have periods of very high energy (“mania”) and low (“depression”). Although many people cycle in between these poles, some do not. A large number of people will never develop the manic phase, which can be very destructive, as sufferers are at risk for uncontrolled behaviors, such as excess spending, sexual infidelity and reckless driving. Instead, they have periods of high productivity, called hypomania, without the loss of control that accompanies acute mania. However, at least one manic or hypomanic episode in addition to depressive symptoms is necessary to make the diagnosis.

Bromazepam is a benzodiazepine drug available in Canada, but not the U.S. It is similar to Valium or Klonopin. It is not an effective drug for bipolar disorder. In fact, use of benzodiazepines is associated with greater risk of relapse of symptoms. Further, a person’s ability to metabolize and detoxify benzodiazepine drugs decreases with age, so your effective dose has essentially been increasing as you have gotten older. This may indeed be responsible for some of the mental symptoms you have experienced.

I would recommend consultation with a psychiatrist, and would expect that the bromazepam will be very slowly tapered off after you get established on a more effective medication for bipolar disease, if indeed that is the correct diagnosis.

Editor’s note: Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

Newsletter

Today's breaking news and more in your inbox

I'm interested in (please check all that apply)